Illinois, 2002

Flooding in Illinois, April 28 to 30, 2002

April 28 to 30, 2002 · NWS LSX · 6 events in 6 counties and zones

Heavy rain during the last week in April pushed the Kaskaskia River out of its banks. The flooding was relatively minor, but continued and worsened in May.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain during the last week in April pushed the Kaskaskia River out of its banks. The flooding was relatively minor, but continued and worsened in May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:30 PM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 2:30 PM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT APR 27 2002

AFTER WAITING AND WATCHING THINGS ARE FINALLY BGNG TO GET GOING OUT
WEST.  THE MID LVL DRY SLOT CONTS TO SURGE EWD ACRS THE FA ON THE
HEALS OF THE ERN MO IMPULSE HELPING ALG WITH WAA GENERATE THE SECOND
WV OF SHRA AND EMBDD -TSRA NOW MOVG EAST OF THE MS RVR.  SCT CNVCTN
IS NOW DVLPG ALG DRYLN FM SE NEB INTO ERN KS WHERE CLDS HV CLRD AND
DIURNAL HTG AND PBL MSTR ADVCTN HAS RESULTED IN A SWATH OF SFC BASED
INSTABILITY.  THE BIG QUESTION IS HOW FAR EWD THE INSTABILITY WL
SPRD DURING THE COURSE OF THE EVNG AND THE EXTENT OF THE CNVRGNC
ALG THE DRYLN.  WRMFNT WAS LCTD FM SRN IL ACRS THE LAKE OF THE
OZARKS INTO NW MO AT 20Z AND XTNSV LOW CLDS RMND OVR ALL OF THE
BI-STATE.  STILL ALL THE MDLS INCLUDING THE LAST SVRL RUC RUNS ARE
INDCG BOTH AN INCRS IN SFC DPTS AND TMPS THRU THE RMNDR OF THE AFT
AND INTO THE EVNG IN ADVANCE OF EWD SURGING DRYLN.  THIS INCRS IN
PBL MSTR/HEAT AND GOOD MID LVL CAA RESULTS IN THE MDLS MAINTAINING
THE SWATH OF UNSTBL AIR WELL PAST SUNSET INTO THE NGT IN ADVANCE OF
THE STG SYS.  DP LYR SHEAR IS IMPRSV TO SAY THE LEAST WITH LATEST
LAPS 0-6KM BULK SHEAR AT 70-80 KTS...AND VALUES CLOSE TO THESE SHUD
BE MAINTAINED DURING THE EVNG AS THE MID LVL JET CONTS TO PROP EWD
IN ASSOCN WITH THE STG SHRTWV TROF.  THUS SVR THREAT STILL LOOKS
GOOD IF PROGGED DESTABILIZATION IS INDEED CORRECT.  NATURE TO THE
FRCG SUGGESTS THAT COVERAGE OF STRMS SHUD BE SCT AND WL WORD AS
SUCH...ENDING WEST TO EAST DURING THE TNGT PD.

FAIRLY GOOD DRYING BHD THIS SYS AND MDLS ARE ALL NOW A BIT COOLER
THAN PRVS RUNS FOR SUN/SUN NGT.  HV TRENDED THE NEW FCST DOWNWARD A
TAD MORE BASICALLY SPLITTING THE DIF IN THE MAV/FWC NUMBS.  WL PRBLY
SEE SOME WRAP ARND CLDS WORK INTO THE FAR NORTH LATE TNGT AND AT
LEAST SCT INSTABILITY CU FRM SUN MRNG IN THE CYCLONIC FLOW IN THE
WAKE OF THE LOW OVR THE NRN/ERN SXNS.  BREEZY AS WELL.

SFC HI BLDS ACRS SUN NGT WITH ANY LINGERING INSTAB CU DSIPTG AND LVG
MCLR SKIES FOR A WHILE.  MDLS HOWEVER BGN SPRDG WAA CLDS ACRS THE
NRN HALF OF THE CWFA LATE SUN NGT IN ADVANCE OF A QUICK MVG
IMPULSE.  HV KEPT THE FCST DRY BUT WL HV TO WATCH TO SEE IF A FEW
SHRA MAY DVLP FM MID LVL MSTR DECK.

FM MON AND BYD THE FCST DETAILS BCM LESS CLR.  THE NEW AVN IS MUCH
DIF THAN THE PRVS RUN AND HAS TRENDED TWDS YDAS CANADIAN AND THE
LATEST UKMET/ECMWF SHWG MORE NRN STRM AMPLIFICATION AND THUS THE SWD
FNT PROGRESSION ON MON/MON NGT IS ABT 24H FASTER THAN PRVSLY FCST.
I HV KEPT SOME POPS GOING WITH IT AND HV TAILORED TMPS A BIT.  THE
EXACT PSN AND WAVERING IN RSPNS TO SHRTWVS STILL RMNS QUESTIONABLE
INTO WED.  ATTM AVN SUGGESTS THREAT OF ELEVATED TRW TUE NGT INTO
ERLY WED THEN SFC BASED STRMS LATE WED/WED NGT WITH SFC WV
TRANSLATING ALG THE E/W BNDRY.

.STL...NONE
GLASS

In the hours before

Local storm report, Apr 28, 12:24 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    NEW BLOOMFIELD            MO   1.00 INCH HAIL
04/27/02   CALLAWAY                       REPORTED BY STORM
                                          SPOTTER.

0805 PM    NEW BLOOMFIELD            MO   WIND DAMAGE
04/27/02   CALLAWAY                       TREES DOWNED.  REPORTED
                                          BY STORM SPOTTER.

0806 PM    FULTON                    MO   0.75 INCH HAIL
04/27/02   CALLAWAY                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0809 PM    1S FULTON                 MO   1.75 INCH HAIL
04/27/02   CALLAWAY                       REPORTED BY CALLAWAY
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0832 PM    4W NEW FLORENCE           MO   0.75 INCH HAIL
04/27/02   MONTGOMERY                     REPORTED BY MONTGOMERY
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0950 PM    UNION                     MO   WIND DAMAGE
04/27/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES DOWNED. REPORTED BY
                                          AMATEUR RADIO OPERATOR.

0950 PM    1S UNION                  MO   WIND DAMAGE
04/27/02   FRANKLIN                       POWER LINES DOWNED.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0955 PM    PACIFIC                   MO   WIND DAMAGE
04/27/02   FRANKLIN                       POWER LINES DOWNED.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

1024 PM    ASHLAND                   MO   70 MPH WIND GUST
04/27/02   BOONE                          REPORTED BY KCOU ASOS.

1040 PM    3S OFALLON               IL   WIND DAMAGE
04/27/02   ST. CLAIR                      NUMEROUS TREES AND POWER
                                          LINES DOWNED ON WEST SIDE
                                          OF SHILOH.  27 STRUCTURES
                                          SUSTAINED VARYING DEGREES
                                          OF DAMAGE.  REPORTED BY
                                          AMATEUR RADIO OPERATOR.

1042 PM    MILLSTADT                 IL   0.75 INCH HAIL
04/27/02   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.

1046 PM    BELLEVILLE                IL   70 MPH WIND GUST
04/27/02   ST. CLAIR                      71 MPH WIND GUST REPORTED
                                          AT SCOTT AFB.

1050 PM    BELLEVILLE                IL   1.00 INCH HAIL
04/27/02   ST. CLAIR                      REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

1110 PM    8S TROY                   MO   1.00 INCH HAIL
04/27/02   LINCOLN                        REPORTED BY SPOTTER FROM
                                          LOCAL TELEVISION STATION.

1140 PM    CHESTER                   IL   WIND DAMAGE
04/27/02   RANDOLPH                       LARGE TREES LIMBS DOWNED
                                          FROM CHESTER TO PERRY.
                                          REPORTED BY RANDOLPH
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

1140 PM    2NE WOMAC                 MO   TORNADO
04/27/02   STE GENEVIEVE                  TREES DOWNED. REPORTED BY
                                          STE GENEVIEVE COUNTY
                                          SHERIFFS DEPARTMENT.

1146 PM    SALEM                     IL   WIND DAMAGE
04/27/02   MARION                         NUMEROUS TREES AND POWER
                                          LINES DOWNED.  COUPLE
                                          TREES FELL ON TOP OF
                                          HOMES. REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Special weather statement, Apr 28, 1:00 AM CST, 18 minutes before
ILZ060-064-065-069-070-074-079-MOZ084-085-099-280715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SUN APR 28 2002

...PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI HAVE
BEEN CLEARED FROM TORNADO WATCHES 161 AND 162...

THE THREAT FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA...
THEREFOR THE FOLLOWING COUNTIES IN SOUTHEASTERN MISSOURI HAVE BEEN
CLEARED FROM TORNADO WATCH 162:  IRON...REYNOLDS...AND MADISON.

IN ADDITION...THE FOLLOWING COUNTIES IN ILLINOIS HAVE BEEN CLEARED
FROM TORNADO WATCH 161:  RANDOLPH...WASHINGTON...CLINTON...BOND...
MONTGOMERY...FAYETTE...AND MARION.

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Fayette

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Flood, Clinton

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Flood, Monroe

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Flood, Randolph

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Flood, St. Clair

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Flood, Washington

When
April 28, 1:18 AM CST to April 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290073, 5290074, 5290075, 5290076, 5290077, 5290078.